Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS Bismarck, ND

July 8, 2002Billings County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2002, 11:10 PM MDT for Billings County, Stark County, North Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2002, 11:10 PM MDT (05:10 UTC)
Expired
Jul 9, 2002, 12:15 AM MDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Billings County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 11:31 PM MDTThunderstorm Wind 51 M(Dik)Dickinson Muni, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 6:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WUUS53 KBIS 090510
SVRBIS
NDC007-089-090615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1108 PM MDT MON JUL 8 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
  STARK COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF DICKINSON

* UNTIL 1215 AM MDT

* AT 1108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF DICKINSON...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DICKINSON AT 1140 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. SEVERE 
THUNDERSTORMS CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN 
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

LAT...LON 4698 10350 4664 10348 4661 10214 4700 10219

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:30 PM MDT, 9 hours 40 minutes earlier.

Area forecast discussion, Jul 8, 1:30 PM MDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT MON JUL 8 2002

PROBLEMS TODAY WILL BE POSSIBILITY OF SEVERE CONVECTIVE STORMS LATE
TONIGHT AND AGAIN ON TUESDAY. SURFACE TROUGH DEEPENING KBIL TO KLWT IN
CENTRAL MONTANA PROGGD TO ND/MT BORDER LATE TONIGHT AND TO CENTRAL
NORTH DAKOTA BY 12Z. SEVERE CONVECTION EXPECTED TO DEVELOP CENTRAL
MONTANA AND SPREAD TO WESTERN NORTH DAKOTA LATE THIS EVENING.
ATMOSPHERE CAPPED OVER CWA AND WILL NEED SOME LIFT TO REALISE POTENTIAL
OF MOIST UNSTABLE AIR MASS. MID-LEVEL LOW TOPPS RIDGE AND SLIDES
SOUTHEAST THROUGH NORTH DAKOTA ON TUESDAY AND EARLY WEDNESDAY. SURFACE
LOW TO NORTHEAST SOUTH DAKOTA WITH NORTHERN PORTION TROUGH HANGING BACK
INTO NORTHWEST NORTH DAKOTA. WILL END PRECIP FROM WEST ON WEDNESDAY. IN
EXTENDED DRY AND WARM AS RIDGE BUILDS OVER ROCKIES. RIDGE FLATTENS AS
FRONT EXPECTED THROUGH REGION LATE SUNDAY OR MONDAY. WILL INTRODUCE
CHANCE SHOWERS AND THUNDERSTORMS TO LAST DAY OF EXTENDED.

.BIS...NONE.
HW

In the hours before

Special weather statement, Jul 8, 9:18 PM MDT, 1 hour 52 minutes before
NDZ001-009-017-090618-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1018 PM CDT MON JUL 8 2002

AT 1015 PM CDT LOCAL RADAR INDICATED A LINE OF THUNDERSTORMS WEST OF
WILLISTON MOVING EAST AT 35 MPH. THE STORMS ARE EXPECTED TO ENTER
WESTERN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES AND CONTINUE THROUGH
THE COUNTIES DURING THE LATE NIGHT HOURS. THESE STORMS MAY PRODUCE
PERIODS OF LIGHT TO MODERATE RAIN...BRIEF GUSTY WINDS AND DANGEROUS
LIGHTNING. ALTHOUGH THE STORMS DO NOT CURRENTLY MEET SEVERE
CRITERIA...THE POSSIBLITY OF DEVELOPMENT REMAINS AS THERE IS A
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM CDT. USE CAUTION TO
ASSURE SAFETY DURING OUTDOOR ACTIVITY.

ASSID

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:53 PM MDTSevere Thunderstorm WarningBISGolden Valley52 min
Jul 9, 4:11 PM MDTTornado WarningBISMcIntosh34 min
Jul 9, 4:49 PM MDTSevere Thunderstorm WarningBISDickey, McIntosh56 min
Jul 9, 5:18 PM MDTSevere Thunderstorm WarningBISLaMoure57 min
Jul 9, 5:48 PM MDTSevere Thunderstorm WarningBISDickey57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.